CSN Login
Members Online: 13

Radiation Aftermath ~ ITCHING!

lowens's picture
lowens
Posts: 33
Joined: May 2012

Hey All,
I finished my radiation and chemotherapy over three weeks ago; today is Day 24! Had to go to Wound Care (THANK YOU, Jesus!) as the Silvadine at-home regimen wasn't doing the trick. New skin growth is definitely seen now that silvacel and aquacel have been used for two weeks. My PROBLEM is that itching on a scale of 1 - 10 is at least an 8. I am so uncomfortable during the day and certainly cannot sleep as a result at night. I have 5mg Ambien that I may try tonight; although I really do not want to take another drug perhaps I can simply sleep through it. Anyone experience this problem and have some words of encouragement or a suggestion that worked for them? Been awake and surfing the internet for the last three hours... Praying this too shall pass!!!!

Cheyenne's picture
Cheyenne
Posts: 72
Joined: Apr 2012

The number one suggestion that I have seen for itching is to take 2 benedryl tablets. Taking only one at a time didn't seem to work.

torrance
Posts: 118
Joined: Jan 2012

Boy I can relate to this...mine started about week two of radiation. About a year before this journey I had some sort of allergic reaction and had been prescribed Atarax. So I asked for it again and it certainly helped, alot. For some it may cause drowsiness, for me it didn't, I was able to take it with no side effects. Just an idea. HTH

AZANNIE
Posts: 372
Joined: Mar 2011

Mine started about week 2, too, but the radiation nurse said it was too soon for side effects????? Wish I had thought about taking Benadryl. I tried Vagisil because that was the area that itched, but that relief was short lived.
Hope you get relief soon!

lowens's picture
lowens
Posts: 33
Joined: May 2012

Background Knowledge ~ My itching began at the very beginning of radiation as well. I was prescribed Proctozone (no relief really) and told to get Vagisil (and, no relief really). NOW that radiation is over and the raw burned is in the process of healing, the itching is my #1 issue. Like a sunburn that heals comes the itching BUTT this is ridiculous. ;(

Last night/Early this morning ~ I took one 5mg Ambien around 10pm last night. I was tired and actually fell asleep fairly soon. Twice have I woken up due to itching and the need to go to the restroom. I have to remove a bit a wound care dressing before and then replace it once finished. I have got it down at this point so little time is lost. BUT... I am experiencing the itching again and it is all I can think about. I go to wound care at Methodist Hospital in the Houston Medical Center in about 7 hours/mid-day. I will complain about it again and be sent off with no answer from the sweet OT/PT/WCS; she can't prescribe anything but she is so tender-hearted and caring it is actually the highlight of my day.

Tonight I will try another Ambien. I go to my oncologist this Thursday. I will discuss the difference between one Ambien and two Benedryl (I have taken one before and it really didn't do the trick for me). I guess like everything else on this ride, there are bumps and turns that keep on surprising you (or not!).

Thank you all for your comments and I wish you all a good night's sleep!
Lisa

I JUST WANT TO KNOW IF THIS ITCHING EVENTUALLY SUBSIDES!!!!!!!!!!!

AZANNIE
Posts: 372
Joined: Mar 2011

Yes, the itching subsided but don't remember how soon. I don't think it lasted throughout treatment. I was really burned and wound care nurse prescribed xenaderm. Don't if that would help with your itching. Surely there's something out there that would help.
Hope you get a good night's sleep soon!

Ann

ppaseka's picture
ppaseka
Posts: 66
Joined: Oct 2011

Ny wife went through 28 pelvic radiation treatments. The rad onc prescribed Triamcinolone .01% Cream. It is steroids cream and it worked wonders.

torrance
Posts: 118
Joined: Jan 2012

Beware, When I was hospitalized because of the "burns" the hospital docs never consulted with my rad onc, nor did I know they should at the time. They prescribed the steroid cream and it did give some relief, however, when I got home I remember my rad onc calling to check on me and when he found out about the cream he wanted me stop using it immediately as it could lead to infection. IT DID! No fun. Again for me I went back to the Atarax, which is a prescription strength antihistimine....HTH

Joanne

ppaseka's picture
ppaseka
Posts: 66
Joined: Oct 2011

Our rad onc prescribed the steroids cream. He was very proactive on treating side effects from radiation

cap630
Posts: 148
Joined: Jul 2011

I was prescribed Biofine for the itching because Silvadine was not letting my skin breath and started a yeast type of infection. Praying you will turn a corner and have some relief soon. ~Carol

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network